Abstract

A simple, analytic method for describing the evolution of polarization along a single-mode optical fiber is presented. A system of linear differential equations for the change of the Stokes parameters, and hence for the change in polarization, along a fiber is derived from coupled-mode theory and the definition of the Stokes parameters. The polarization eigenstates—the polarization states not affected by the perturbations—are determined from these equations. The general solution of the system of equations is found. This solution is applied to several specific cases and is found to agree with results obtained from the geometric method of Ulrich and Simon [ Appl. Opt. 18, 2241 ( 1979)].

© 1981 Optical Society of America

Full Article  |  PDF Article
OSA Recommended Articles
Polarization, mirrors, and reciprocity: birefringence and its compensation in optical retracing circuits

Mario Martinelli and Paolo Martelli
Adv. Opt. Photon. 9(1) 129-168 (2017)

Theory of nonlinear loop mirrors with twisted low-birefringence fiber

Eugene A. Kuzin, Nikolai Korneev, Joseph W. Haus, and Baldemar Ibarra-Escamilla
J. Opt. Soc. Am. B 18(7) 919-925 (2001)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Figures (3)

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (39)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription